Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 39, NWS Pittsburgh, PA

May 31, 2015Beaver County, Pennsylvania; Columbiana County, Ohio; Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2015, 4:00 PM EDT for Beaver County, Pennsylvania; Columbiana County, Ohio; Hancock County, West Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2015, 4:00 PM EDT (20:00 UTC)
Expired
May 31, 2015, 4:30 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbiana County, OH, Beaver County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 25 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:11 PM EDTTSTM WND DMGOhioville, PATREES DOWN ON SR 168

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS51 KPBZ 312000
SVRPBZ
OHC029-PAC007-WVC029-312030-
/O.NEW.KPBZ.SV.W.0039.150531T2000Z-150531T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
  WESTERN BEAVER COUNTY IN WESTERN PENNSYLVANIA...
  NORTHERN HANCOCK COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 400 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CALCUTTA...
  OR OVER EAST LIVERPOOL...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EAST LIVERPOOL...ALIQUIPPA...BEAVER FALLS...MONACA...WELLSVILLE...
  NEW BRIGHTON...BEAVER...CALCUTTA...ROCHESTER...OHIOVILLE...
  MIDLAND...CHESTER...INDUSTRY...SHIPPINGPORT...PATTERSON TOWNSHIP...
  WEST MAYFIELD...NEWELL...BRIDGEWATER...PATTERSON HEIGHTS AND EAST
  ROCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH. 

&&

LAT...LON 4081 8025 4057 8028 4054 8064 4056 8065
      4071 8068
TIME...MOT...LOC 2000Z 255DEG 14KT 4065 8060 

HAIL...1.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
675 
WWUS51 KPBZ 312015
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT SUN MAY 31 2015

WVC029-312024-
/O.CAN.KPBZ.SV.W.0039.000000T0000Z-150531T2030Z/
HANCOCK WV-
415 PM EDT SUN MAY 31 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HANCOCK COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4081 8025 4063 8027 4063 8052 4064 8052
      4063 8054 4074 8056
TIME...MOT...LOC 2014Z 243DEG 22KT 4071 8048 

$$

OHC029-PAC007-312030-
/O.CON.KPBZ.SV.W.0039.000000T0000Z-150531T2030Z/
COLUMBIANA OH-BEAVER PA-
415 PM EDT SUN MAY 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL COLUMBIANA AND NORTHWESTERN BEAVER COUNTIES...

AT 414 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OHIOVILLE...OR
8 MILES NORTHEAST OF EAST LIVERPOOL...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EAST LIVERPOOL...BEAVER FALLS...MONACA...NEW BRIGHTON...BEAVER...
CALCUTTA...ROCHESTER...OHIOVILLE...MIDLAND...INDUSTRY...
SHIPPINGPORT...PATTERSON TOWNSHIP...FREEDOM...WEST MAYFIELD...
BRIDGEWATER...PATTERSON HEIGHTS...EAST ROCHESTER...FALLSTON...
EASTVALE AND GEORGETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH. 

&&

LAT...LON 4081 8025 4063 8027 4063 8052 4064 8052
      4063 8054 4074 8056
TIME...MOT...LOC 2014Z 243DEG 22KT 4071 8048 

HAIL...1.00IN
WIND...60MPH
 
$$
34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:32 PM EDT, 28 minutes earlier.

Area forecast discussion, May 31, 3:32 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT SUN MAY 31 2015

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY REGION THIS
EVENING...WITH COOLER TEMPERATURES IN ITS WAKE EARLY THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LOW PRESSURE TRACKING ACROSS THE UPPER OHIO VALLEY WILL CONTINUE
TO BRING SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS TO THE AREA
THIS EVENING...WITH THE MOST NUMEROUS IN VICINITY OF A SURFACE
BOUNDARY NEAR THE I 80 CORRIDOR WHERE THE BEST...ALBEIT
WEAK...SHEAR EXISTS. THIS LACK OF SHEAR HAS ALLOWED FOR
DISORGANIZED DEVELOPMENT OF STORMS...WITH AN OCCASIONAL PULSE TYPE
SEVERE STORM NEAR I 80. EVEN THIS THREAT SHOULD QUICKLY DIMINISH
BY THIS EVENING. STRATUS/STRATOCU SHOULD CONTINUE BEHIND THE
DEPARTING LOW/SURFACE BOUNDARY TONIGHT. LOWS NEAR OR JUST BELOW
AVERAGE ARE EXPECTED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE BOUDARY SHOULD STALL JUST EAST OF THE AREA MONDAY. AN UPPER
TROUGH ADVANCING ACROSS THE AREA SHOULD KEEP SHOWERS CHANCES IN
THE AREAS ESPECIALLY IN THE AFTERNOON.

A CUTOFF UPPER LOW ACROSS THE TN/MS VALLEY REGIONS...WHICH WILL
KEEP CLOUDS AND OCCASIONAL SHOWER CHANCES ESPECIALLY FROM PIT
SOUTH INTO MID WEEK. TEMPERATURES ARE EXPECTED TO AVERAGE NEAR OR
JUST BELOW AVERAGE USING THE LATEST SREF AND GRIDDED MOS NUMBERS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BY THURSDAY AFTERNOON THAT UPPER LOW WILL BRING INCREASED SHOWER
AND THUNDERSTORM CHANCES EACH AFTERNOON INTO THE EARLY PART OF THE
WEEKEND. A WARMING TREND WILL ALSO CONTINUE THROUGH THE END OF
THE WEEK WITH TEMPERATURES ONCE AGAIN WELL ABOVE AVERAGE.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CROSSING LOW PRESSURE IS EXPECTED TO BRING SHOWER AND
THUNDERSTORM CHANCES THIS AFTERNOON INTO EARLY EVENING.
BRIEF MVFR TO IFR RESTRICTIONS ARE POSSIBLE IN ANY OF THE STORMS.
THE LOW IS EXPECTED TO SHIFT EAST OF THE AREA TONIGHT DRAGGING A
COLD FRONT THROUGH. WIDESPREAD MVFR TO IFR CONDITIONS ARE EXPECTED
BEHIND THE FRONT...CONTINUING INTO MONDAY.

.OUTLOOK.../MONDAY NIGHT THROUGH THURSDAY/...
RESTRICTIONS COULD PERSIST THROUGH MONDAY NIGHT. RESTRICTION
POTENTIAL COULD RETURN BY MID WEEK WITH UPPER LEVEL LOW PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07
Hazardous weather outlook, May 31, 3:38 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT SUN MAY 31 2015

PAZ007>009-013>016-022-023-011945-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
338 PM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS
EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021>023-041-011945-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
338 PM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Local storm report, May 31, 11:42 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 AM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             7 NW SIGEL              41.35N 79.22W
05/31/2015  M1.00 INCH       CLARION            PA   PARK/FOREST SRVC

            REPORTED AT COOK FOREST STATE PARK

&&

JD
Local storm report, May 31, 12:09 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1209 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             4 WNW SIGEL             41.31N 79.19W
05/31/2015  M1.00 INCH       JEFFERSON          PA   PUBLIC

            REPORTED AT DOUBLE DIAMOND DEER RANCH

&&

JD
Special weather statement, May 31, 2:04 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT SUN MAY 31 2015

PAZ029-031-WVZ004-311845-
WASHINGTON-GREENE-MARSHALL-
204 PM EDT SUN MAY 31 2015

...A STRONG THUNDERSTORM WILL AFFECT THE AREA...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM WAS NEAR CAMERON...OR 16 MILES
SOUTHEAST OF MOUNDSVILLE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNESBURG...JEFFERSON BORO...ROGERSVILLE...MARIANNA...ALEPPO...NEW
FREEPORT AND AMITY.

THIS INCLUDES  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 8
AND 21...AND BETWEEN MILE MARKERS 22 AND 25.

LAT...LON 3979 8059 4008 8015 3984 7998 3972 8059
TIME...MOT...LOC 1803Z 240DEG 25KT 3979 8048

07
Special weather statement, May 31, 2:20 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT SUN MAY 31 2015

PAZ009-015-016-311845-
JEFFERSON-CLARION-FOREST-
220 PM EDT SUN MAY 31 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...EASTERN
FOREST AND NORTHEASTERN CLARION COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
MARIENVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARIENVILLE...LEEPER...FISHER...COOK FOREST STATE PARK...CLEAR CREEK
STATE PARK AND CLARINGTON.

LAT...LON 4144 7896 4144 7897 4145 7898 4145 7906
      4142 7907 4142 7909 4134 7909 4135 7908
      4136 7903 4135 7902 4138 7897 4136 7895
      4123 7923 4137 7937 4163 7900 4163 7896
TIME...MOT...LOC 1819Z 233DEG 29KT 4135 7923

34
Local storm report, May 31, 2:26 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             8 WNW SIGEL             41.33N 79.26W
05/31/2015  M0.88 INCH       CLARION            PA   TRAINED SPOTTER

&&

JD
Local storm report, May 31, 3:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             3 SW SIGEL              41.25N 79.15W
05/31/2015  M0.88 INCH       JEFFERSON          PA   TRAINED SPOTTER

&&

NWS PITTSBURGH PA
IRIS SYSTEM

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:34 AM EDTSpecial Weather StatementPBZLawrence, Mercer26 min
May 31, 11:05 AM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson25 min
May 31, 11:30 AM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson30 min
May 31, 1:26 PM EDTSevere Thunderstorm WarningPBZButler, Clarion, Venango34 min
May 31, 2:04 PM EDTSpecial Weather StatementPBZGreene41 min
May 31, 2:20 PM EDTSpecial Weather StatementPBZForest25 min
May 31, 2:40 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson35 min
May 31, 4:29 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence31 min
May 31, 4:41 PM EDTAreal Flood AdvisoryPBZMercer6 hr
May 31, 5:41 PM EDTSevere Thunderstorm WarningPBZGreene, Washington27 min
May 31, 6:11 PM EDTSpecial Weather StatementPBZClarion64 min
May 31, 6:35 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson55 min
May 31, 6:45 PM EDTSpecial Weather StatementPBZAllegheny45 min
May 31, 7:30 PM EDTSpecial Weather StatementPBZArmstrong, Jefferson45 min
May 31, 7:39 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson36 min
May 31, 7:48 AM EDTSpecial Weather StatementPBZColumbiana27 min
May 31, 6:42 PM EDTSpecial Weather StatementPBZPreston63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Severe Thunderstorm Warnings in Ohio, 2015Severe Thunderstorm Warnings in West Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.